Abstract and Applied Analysis

Dynamics of a Stochastic Functional System for Wastewater Treatment

Xuehui Ji and Sanling Yuan

Full-text: Open access

Abstract

The dynamics of a delayed stochastic model simulating wastewater treatment process are studied. We assume that there are stochastic fluctuations in the concentrations of the nutrient and microbes around a steady state, and introduce two distributed delays to the model describing, respectively, the times involved in nutrient recycling and the bacterial reproduction response to nutrient uptake. By constructing Lyapunov functionals, sufficient conditions for the stochastic stability of its positive equilibrium are obtained. The combined effects of the stochastic fluctuations and delays are displayed.

Article information

Source
Abstr. Appl. Anal., Volume 2014, Special Issue (2013), Article ID 831573, 18 pages.

Dates
First available in Project Euclid: 6 October 2014

Permanent link to this document
https://projecteuclid.org/euclid.aaa/1412607546

Digital Object Identifier
doi:10.1155/2014/831573

Mathematical Reviews number (MathSciNet)
MR3191069

Zentralblatt MATH identifier
07023156

Citation

Ji, Xuehui; Yuan, Sanling. Dynamics of a Stochastic Functional System for Wastewater Treatment. Abstr. Appl. Anal. 2014, Special Issue (2013), Article ID 831573, 18 pages. doi:10.1155/2014/831573. https://projecteuclid.org/euclid.aaa/1412607546


Export citation

References

  • M. Henze, C. P. L. Grady Jr., and W. Gujer, “A general model for single-sludge wastewater treatment systems,” Water Research, vol. 21, no. 5, pp. 505–515, 1987.
  • J. C. Kabouris and A. P. Georgakakos, “Parameter and state estimation of the activated sludge process–-I. Model development,” Water Research, vol. 30, no. 12, pp. 2853–2865, 1996.
  • M. Zaiat, F. H. Passig, and E. Foresti, “A mathematical model and criteria for designing horizontal-flow anaerobic immobilized biomass reactors for wastewater treatment,” Bioresource Technology, vol. 71, no. 3, pp. 235–243, 2000.
  • G. Gehlert and J. Hapke, “Mathematical modeling of a continuous aerobic membrane bioreactor for the treatment of different kinds of wastewater,” Desalination, vol. 146, no. 1-3, pp. 405–412, 2002.
  • B. Beran and F. Kargi, “A dynamic mathematical model for wastewater stabilization ponds,” Ecological Modelling, vol. 181, no. 1, pp. 39–57, 2005.
  • Y. Peng, B. Wang, and S. Wang, “Multivariable optimal control of activated sludge process: I. Basic theory and effect of DO on operation cost,” Acta Scientiae Circumstantiae, vol. 18, no. 1, pp. 11–19, 1998.
  • Z. Chen and T. Zhang, “Long time behaviour of a stochastic model for continuous flow bioreactor,” Journal of Mathematical Chemistry, vol. 51, no. 2, pp. 451–464, 2013.
  • Z. Chen and T. Zhang, “Dynamics of a stochastic model for continuous flow bioreactor with Contois growth rate,” Journal of Mathematical Chemistry, vol. 51, no. 3, pp. 1076–1091, 2013.
  • S. Yuan, D. Xiao, and M. Han, “Competition between plasmid-bearing and plasmid-free organisms in a chemostat with nutrient recycling and an inhibitor,” Mathematical Biosciences, vol. 202, no. 1, pp. 1–28, 2006.
  • J. Luo, S. Yuan, and W. Zhang, “Competition between two microorganisms in the chemostat with general variable yields and general growth rates,” International Journal of Biomathematics, vol. 1, no. 4, pp. 463–474, 2008.
  • H. L. Smith and P. Waltman, The Theory of the Chemostat: Dynamics of Microbial Competition, Cambridge University Press, Cambridge, UK, 1995.
  • H. I. Freedman and Y. T. Xu, “Models of competition in the chemostat with instantaneous and delayed nutrient recycling,” Journal of Mathematical Biology, vol. 31, no. 5, pp. 513–527, 1993.
  • S. G. Ruan, “The effect of delays on stability and persistence in plankton models,” Nonlinear Analysis. Theory, Methods & Applications A, vol. 24, no. 4, pp. 575–585, 1995.
  • S. Yuan, W. Zhang, and M. Han, “Global asymptotic behavior in chemostat-type competition models with delay,” Nonlinear Analysis. Real World Applications, vol. 10, no. 3, pp. 1305–1320, 2009.
  • S. Ruan and G. S. K. Wolkowicz, “Bifurcation analysis of a chemostat model with a distributed delay,” Journal of Mathematical Analysis and Applications, vol. 204, no. 3, pp. 786–812, 1996.
  • B. Li, G. S. K. Wolkowicz, and Y. Kuang, “Global asymptotic behavior of a chemostat model with two perfectly complementary resources and distributed delay,” SIAM Journal on Applied Mathematics, vol. 60, no. 6, pp. 2058–2086, 2000.
  • E. Beretta, G. I. Bischi, and F. Solimano, “Stability in chemostat equations with delayed nutrient recycling,” Journal of Mathematical Biology, vol. 28, no. 1, pp. 99–111, 1990.
  • X.-Z. He, S. Ruan, and H. Xia, “Global stability in chemostat-type equations with distributed delays,” SIAM Journal on Mathematical Analysis, vol. 29, no. 3, pp. 681–696, 1998.
  • J. Jiao, X. Yang, L. Chen, and S. Cai, “Effect of delayed response in growth on the dynamics of a chemostat model with impulsive input,” Chaos, Solitons and Fractals, vol. 42, no. 4, pp. 2280–2287, 2009.
  • X. Meng, Q. Gao, and Z. Li, “The effects of delayed growth response on the dynamic behaviors of the Monod type chemostat model with impulsive input nutrient concentration,” Nonlinear Analysis. Real World Applications, vol. 11, no. 5, pp. 4476–4486, 2010.
  • Z. Zhao, L. Chen, and X. Song, “Extinction and permanence of chemostat model with pulsed input in a polluted environment,” Communications in Nonlinear Science and Numerical Simulation, vol. 14, no. 4, pp. 1737–1745, 2009.
  • Z. Li, L. Chen, and Z. Liu, “Periodic solution of a chemostat model with variable yield and impulsive state feedback control,” Applied Mathematical Modelling, vol. 36, no. 3, pp. 1255–1266, 2012.
  • Y. Tian, K. Sun, L. Chen, and A. Kasperski, “Studies on the dynamics of a continuous bioprocess with impulsive state feedback control,” Chemical Engineering Journal, vol. 157, no. 2-3, pp. 558–567, 2010.
  • O. Tagashira and T. Hara, “Delayed feedback control for a chemostat model,” Mathematical Biosciences, vol. 201, no. 1-2, pp. 101–112, 2006.
  • L. Imhof and S. Walcher, “Exclusion and persistence in deterministic and stochastic chemostat models,” Journal of Differential Equations, vol. 217, no. 1, pp. 26–53, 2005.
  • F. Campillo, M. Joannides, and I. Larramendy-Valverde, “Stochastic modeling of the chemostat,” Ecological Modelling, vol. 222, no. 15, pp. 2676–2689, 2011.
  • B. S. Khatri, A. Free, and R. J. Allen, “Oscillating microbial dynamics driven by small populations, limited nutrient supply and high death rates,” Journal of Theoretical Biology, vol. 314, pp. 120–129, 2012.
  • S. R. Hansen and S. P. Hubbell, “Single-nutrient microbial competition: qualitative agreement between experimental and theoretically forecast outcomes,” Science, vol. 207, no. 4438, pp. 1491–1493, 1980.
  • D. Porro, E. Martegani, B. M. Ranzi, and L. Alberghina, “Oscillation in continuous cultures of budding yeast: a segregated parameter analysis,” Biotechnology and Bioengineering, vol. 32, no. 4, pp. 411–417, 1988.
  • S. Yuan and M. Han, “Bifurcation analysis of a chemostat model with two distributed delays,” Chaos, Solitons & Fractals, vol. 20, no. 5, pp. 995–1004, 2004.
  • S. Yuan, Y. Song, and M. Han, “Direction and stability of bifurcating periodic solutions of a chemostat model with two distributed delays,” Chaos, Solitons & Fractals, vol. 21, no. 5, pp. 1109–1123, 2004.
  • S. Yuan, P. Li, and Y. Song, “Delay induced oscillations in a turbidostat with feedback control,” Journal of Mathematical Chemistry, vol. 49, no. 8, pp. 1646–1666, 2011.
  • S. Yuan and T. Zhang, “Dynamics of a plasmid chemostat model with periodic nutrient input and delayed nutrient recycling,” Nonlinear Analysis. Real World Applications, vol. 13, no. 5, pp. 2104–2119, 2012.
  • S. Yuan, W. Zhang, and Y. Zhao, “Bifurcation analysis of a model of plasmid-bearing, plasmid-free competition in a pulsed chemostat with an internal inhibitor,” IMA Journal of Applied Mathematics, vol. 76, no. 2, pp. 277–297, 2011.
  • S. Yuan, Y. Zhao, A. Xiao, and T. Zhang, “Bifurcation and chaos in a pulsed plankton model with instantaneous nutrient recycling,” The Rocky Mountain Journal of Mathematics, vol. 42, no. 4, pp. 1387–1409, 2012.
  • P. L. Dold and G. v. R. Marais, “Evaluation of the general activated sludge model proposed by the IAWPRC task group,” Water Science and Technology, vol. 18, no. 6, pp. 63–89, 1986.
  • J. Caperon, “Time lag in population growth response of isochrysis galbana to a variable nitrate environment,” Ecology, vol. 50, no. 2, pp. 188–192, 1969.
  • A. Cunningham and R. M. Nisbet, “Time lag and co-operativity in the transient growth dynamics of microalgae,” Journal of Theoretical Biology, vol. 84, no. 2, pp. 189–203, 1980.
  • Y. Kuang, Delay Differential Equations with Applications in Populatin Dynamics, Academic Press, New York, NY, USA, 1993.
  • L. Yu, X. Hu, R. Lin, H. Zhang, Z. Nan, and F. Li, “The effects of environmental conditions on the growth of petroleum microbes by microcalorimetry,” Thermochimica Acta, vol. 359, no. 2, pp. 95–101, 2000.
  • X. Mao, Y. Shen, and C. Yuan, “Almost surely asymptotic stability of neutral stochastic differential delay equations with Markovian switching,” Stochastic Processes and Their Applications, vol. 118, no. 8, pp. 1385–1406, 2008.
  • X. Mao, “Stationary distribution of stochastic population systems,” Systems & Control Letters, vol. 60, no. 6, pp. 398–405, 2011.
  • D. Jiang, N. Shi, and X. Li, “Global stability and stochastic permanence of a non-autonomous logistic equation with random perturbation,” Journal of Mathematical Analysis and Applications, vol. 340, no. 1, pp. 588–597, 2008.
  • D. Jiang, C. Ji, N. Shi, and J. Yu, “The long time behavior of DI SIR epidemic model with stochastic perturbation,” Journal of Mathematical Analysis and Applications, vol. 372, no. 1, pp. 162–180, 2010.
  • M. Liu and K. Wang, “Asymptotic behavior of a stochastic nonautonomous Lotka-Volterra competitive system with impulsive perturbations,” Mathematical and Computer Modelling, vol. 57, no. 3-4, pp. 909–925, 2013.
  • M. Liu and K. Wang, “Global asymptotic stability of a stochastic Lotka-Volterra model with infinite delays,” Communications in Nonlinear Science and Numerical Simulation, vol. 17, no. 8, pp. 3115–3123, 2012.
  • R. Z. KHasminskii, Stochastic Stability of Differential Equations, Sijthoff & Noordhoff, Alphen aan den Rijn, The Netherlands, 1980.
  • X. Mao, Stochastic Differential Equations and Their Applications, Horwood Publishing, Chichester, UK, 1997.
  • V. B. Kolmanovskiĭ and V. R. Nosov, Stability of Functional Differential Equations, Academic Press, New York, NY, USA, 1986.
  • D. J. Higham, “An algorithmic introduction to numerical simulation of stochastic differential equations,” SIAM Review, vol. 43, no. 3, pp. 525–546, 2001. \endinput